Alert archive / Arizona / Flash Flood Warnings in 2012

Flash Flood Warning 105, NWS Las Vegas, NV

August 9, 2012Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 9, 2012, 2:58 PM MST for Mohave County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2012, 2:58 PM MST (21:58 UTC)
Expired
Aug 9, 2012, 6:00 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 130 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 4:47 PM MSTFLASH FLOOD5 N Peach Springs, AZMUD WASHED ONTO PORTIONS OF DIAMOND CREEK ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 109 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
2173 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

672 
WGUS55 KVEF 092158
FFWVEF
AZC015-100100-
/O.NEW.KVEF.FF.W.0105.120809T2158Z-120810T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
258 PM MST THU AUG 9 2012

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 600 PM MST.

* AT 249 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A CLUSTER OF THUNDERSTORMS 13 MILES SOUTH OF  
  DIAMOND CREEK CAMPGROUND...OR 44 MILES NORTHEAST OF KINGMAN. THIS  
  ACTIVITY WAS MOVING WEST AT 5 TO 10 MPH AND WAS PRODUCING RAINFALL 
  TOTALS IN EXCESS OF AN INCH PER HOUR. RUNOFF FROM THIS WILL AFFECT 
  AREAS ALONG THE ACCESS ROAD TO DIAMOND CREEK CAMPGROUND AS WELL AS 
  ROUTE 66 FROM NEAR PEACH SPRINGS TO THE COUNTY LINE.

* LOCATIONS IMPACTED INCLUDE...
  DIAMOND CREEK CAMPGROUND AND PEACH SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG...
NWSVEGAS.

&&

LAT...LON 3566 11353 3581 11334 3545 11334 3545 11355

$$

STACHELSKI
2 follow-up statements
285 
WGUS75 KVEF 092326
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
426 PM MST THU AUG 9 2012

AZC015-100100-
/O.CON.KVEF.FF.W.0105.000000T0000Z-120810T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
426 PM MST THU AUG 9 2012

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR
CENTRAL MOHAVE COUNTY...

AT 416 PM MST...THUNDERSTORMS HAVE DIMINISHED IN THE PEACH SPRINGS 
AREA BUT ELEVATED WATER LEVELS ARE STILL EXPECTED IN AREA WASHES 
INCLUDING WATER ACROSS LOW LYING AREAS OF DIAMOND CREEK ROAD AND 
BUCK AND DOE ROAD NEAR PEACH SPRINGS.

LOCATIONS IMPACTED INCLUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG...
NWSVEGAS.

&&

LAT...LON 3566 11353 3581 11334 3545 11334 3545 11355

$$

JS
882 
WGUS75 KVEF 100059
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
559 PM MST THU AUG 9 2012

AZC015-100108-
/O.EXP.KVEF.FF.W.0105.000000T0000Z-120810T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
559 PM MST THU AUG 9 2012

...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM MST FOR THE PEACH 
SPRINGS AREA IN CENTRAL MOHAVE COUNTY...

THUNDERSTORMS THAT PRODUCED THE EARLIER HEAVY RAIN HAVE DISSIPATED 
AND FLASH FLOODING IS NO LONGER EXPECTED. ELEVATED WATER LEVELS IN 
AREA WASHES AND PONDING OF WATER IN LOW LYING AREAS IS STILL 
POSSIBLE THROUGH 8 PM.

LAT...LON 3566 11353 3581 11334 3545 11334 3545 11355

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 9:55 AM MST, 5 hours 3 minutes earlier.

Area forecast discussion, Aug 9, 9:55 AM MST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
955 AM PDT THU AUG 9 2012

.SYNOPSIS...A STRONG RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE
AREA THROUGH FRIDAY BEFORE SHIFTING TO THE EAST OVER THE WEEKEND.
THIS WILL RESULT IN NEAR RECORD TEMPERATURES THROUGH THE END OF THE
WEEK WITH CONTINUED ABOVE NORMAL TEMPERATURES INTO EARLY NEXT WEEK.
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL ALSO BE
SEEN...MAINLY OVER THE MOUNTAINS.
&&

.UPDATE...GENERALLY CLOUD FREE SKIES ACROSS THE CWA THIS MORNING...
WITH THE EXCEPTION BEING DEBRIS CLOUDS ACROSS THE EXTREME SOUTHEAST
CORNER OF MOHAVE COUNTY. DEBRIS CLOUDS/MOISTURE BOUNDARY WHICH HAS
MOVED NORTH FROM LAST NIGHTS CONVECTION HAS BROUGHT SURFACE
DEWPOINTS UP INTO THE MID 60S ACROSS THE LOWER COLORADO RIVER VALLEY
WHILE PRECIPITABLE WATER VALUES PUSHING AN INCH OR GREATER. THIS
ALONG WITH A FORECAST WEAK VORT CENTER PROGGED TO MOVE WEST DURING
THE DAY...WILL BRING THE EXTREME SOUTHERN PORTION OF THE CWA UNDER A
BETTER CHANCE OF ISOLATED CONVECTION THAN WHAT HAS BEEN SEEN THE
PAST COUPLE OF DAYS. CURRENT FORECAST COVERS THIS.

OUTSIDE OF THE EXPECTED ISOLATED CONVECTION THIS AFTERNOON/EVENING
THE MAIN CONCERN FOR TODAY WILL BE THE EXCESSIVE HEAT WARNING WHICH
REMAINS IN EFFECT THROUGH FRIDAY. TEMPERATURES OVERALL ARE RUNNING A
DEGREE OR TWO HIGHER AT THIS TIME THAN THOSE ON WEDNESDAY.

NO UPDATES PLANNED FOR THIS MORNING AS THE SHORT TERM FORECAST LOOKS
TO BE IN GOOD SHAPE.
&&

.AVIATION...FOR MCCARRAN...FEW/SCT MIDLEVEL CLOUDS AOA 10K FEET CAN
BE EXPECTED AGAIN TODAY...WITH ANY THUNDERSTORMS EXPECTED MAINLY
SOUTH AND WEST OF THE LAS VEGAS VALLEY. WINDS WILL REMAIN RELATIVELY
LIGHT AND FAVOR TYPICAL DIURNAL TRENDS BUT COULD BRING A WIND
DIRECTION CHANGE FROM TSTORM OUTFLOW IN THE AFTERNOON. TEMPS WILL BE
AOA 100F FROM 18Z TO 04Z.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS WILL FAVOR DIURNAL TRENDS WITH FEW-SCT CLOUDS AOA
10K-12K FEET...WITH ISOLATED TO WIDELY SCATTERED SHRA/TSRA PRIMARILY
OVER MOHAVE AND LINCOLN COUNTIES.
&&

.PREV DISCUSSION...
300 AM PDT THU AUG 9 2012

.SHORT TERM...TODAY THROUGH SATURDAY EVENING...ISOLATED SHOWERS AND
THUNDERSTORMS WILL BE EXITING FAR NORTHEAST LINCOLN COUNTY SHORTLY
AS DISTURBANCE RESPONSIBLE FOR THE STORMS MOVES INTO WEST CENTRAL
UTAH. MOSTLY CLEAR SKIES ELSEWHERE THIS MORNING.

AN OUTFLOW BOUNDARY CURRENTLY APPROACHING BLYTHE FROM DECAYING MCS
OVER THE NORTHERN GULF OF CALIFORNIA WILL BRING AN INCREASE IN LOW
LEVEL MOISTURE TO SOUTHEAST SAN BERNARDINO AND SOUTHERN MOHAVE
COUNTIES TODAY. BOTH THE NAM/GFS BRING THE 1.5 INCH PW LINE UP AS
FAR NORTH AS LAKE HAVASU CITY. HAVE INCREASED POPS OVER THE HIGHER
TERRAIN IN THOSE AREAS THIS AFTERNOON. DOOR IS ALSO OPEN FOR
THUNDERSTORMS TO MOVE OFF THE HIGHER TERRAIN OF SOUTHERN MOHAVE
COUNTY INTO THE LOWER COLORADO RIVER VALLEY AND LOWER DESERTS OF
EASTERN SAN BERNARDINO COUNTY THIS EVENING UNDER AN EASTERLY
STEERING WIND.

VERY HOT TEMPERATURES ALONG WITH THE ADDED DISCOMFORT OF MODEST
HUMIDITY VALUES WILL CONTINUE TODAY AND FRIDAY. WILL NOT EXTEND THE
EXCESSIVE HEAT WARNING INTO SATURDAY AT THIS TIME. UNCERTAINTY
EXISTS AS THE GFS SHIFTS THE HIGH CENTER EAST OPENING THE DOOR FOR
AN INVERTED TROUGH TO MOVE NORTH OVER SOUTHERN CALIFORNIA. THIS
COULD LEAD TO AN UPTICK IN CONVECTION ACROSS SOUTHERN NEVADA AND
CALIFORNIA SATURDAY LEADING TO SLIGHTLY LOWER TEMPERATURES.

.LONG TERM...WE WILL SEE A GRADUAL COOLING TREND SUNDAY THROUGH THE
MIDDLE OF NEXT WEEK AS HIGH PRESSURE CENTERED NEAR THE FOUR CORNERS
REGION SLIDES EAST AND HEIGHTS LOWER ACROSS THE FORECAST AREA. AN
AREA OF LOW PRESSURE WILL DROP SOUTH OVER BRITISH COLUMBIA MONDAY
THROUGH WEDNESDAY...AND MODELS INDICATE A SECOND MINOR SHORTWAVE TO
BE OVER CENTRAL CALIFORNIA BY TUESDAY AS WELL. THIS WILL INCREASE
SOUTHWESTERLY FLOW ALOFT AND HELP DECREASE OVERALL MOISTURE
VALUES...BUT THERE STILL LOOKS TO BE ENOUGH MOISTURE AT LEAST ON
TUESDAY TO WARRANT A CONTINUED CHANCE OF THUNDERSTORMS. ONLY CHANGE
WAS TO BROADBRUSH THE POP FORECAST SLIGHTLY DUE TO MODEL DIFFERENCES
IN TIMING ANY ADDITIONAL DYNAMICS ASSOCIATED WITH THIS
SHORTWAVE...BUT IN ANY CASE THE BEST CHANCES FOR ANY ACTIVITY ON
TUESDAY LOOK TO BE ACROSS THE NORTHERN HALF OF THE FORECAST AREA.

IN GENERAL..MODELS STILL SHOW A PATTERN CHANGE BY THE MIDDLE OF NEXT
WEEK...BUT THERE IS MINIMAL AGREEMENT IN ANY DETAILS...SO HAVE LEFT
THE INHERITED FORECAST UNCHANGED WHICH CONTINUES TO TREND DOWN
TEMPERATURES.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT FRIDAY FOR NVZ016-017-
     020>022.
AZ...EXCESSIVE HEAT WARNING UNTIL 8 PM MST FRIDAY FOR AZZ002-003-036.
CA...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT FRIDAY FOR CAZ522>527.
&&

UPDATE...JENSEN/SALMEN
PREV DISCUSSION...PIERCE/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 9, 3:27 AM MST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
327 AM PDT THU AUG 9 2012

AZZ002-003-036-CAZ522>527-NVZ016-017-020>022-101000-
LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
327 AM PDT THU AUG 9 2012 /327 AM MST THU AUG 9 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT. VERY HOT
TEMPERATURES WITH RECORD TO NEAR RECORD HIGHS POSSIBLE.
FORECASTS HIGHS TODAY WILL BE AROUND 112 DEGREES AT MCCARRAN
INTERNATIONAL AIRPORT...AROUND 117 IN LAUGHLIN AND BULLHEAD
CITY...AROUND 105 IN KINGMAN...AROUND 112 IN BARSTOW AND 125 AT
FURNACE CREEK AT DEATH VALLEY NATIONAL PARK.

AVOID STRENUOUS ACTIVITY DURING THE HEAT OF THE DAY. DRINK PLENTY
OF WATER...AVOID ALCOHOL AND CAFFEINE. CHECK ON THOSE WITH HEALTH
CONDITIONS...AND THE YOUNG AND ELDERLY WHO ARE AT RISK OF HEAT
ILLNESS.

ADDITIONAL COOLING STATIONS WILL BE OPEN ACROSS THE LAS
VEGAS VALLEY THROUGH SATURDAY. DIAL 2-1-1 FROM ANY PHONE TO FIND
THE NEAREST COOLING STATION.

ISOLATED SHOWERS AND THUNDERSTORMS PRIMARILY OVER THE MOUNTAINS
THIS AFTERNOON AND EVENING. GUSTY WINDS AND BRIEF HEAVY RAIN
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH FRIDAY.
THERE REMAINS UNCERTAINTY...BUT IT IS POSSIBLE THAT THE EXCESSIVE
HEAT WARNING COULD BE EXTENDED INTO SATURDAY AS WELL ABOVE NORMAL
TEMPERATURES CONTINUE INTO EARLY NEXT WEEK.

ISOLATED SHOWERS AND THUNDERSTORMS REMAIN A POSSIBILITY PRIMARILY
OVER THE MOUNTAINS DURING THE PERIOD. GUSTY WINDS AND BRIEF HEAVY RAIN
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001-CAZ519>521-NVZ014-015-018-019-101000-
NORTHWEST PLATEAU-EASTERN SIERRA SLOPES-OWENS VALLEY-
WHITE MOUNTAINS OF INYO COUNTY-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-SHEEP RANGE-SPRING MOUNTAINS-
327 AM PDT THU AUG 9 2012 /327 AM MST THU AUG 9 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS PRIMARILY OVER THE MOUNTAINS
THIS AFTERNOON AND EVENING. GUSTY WINDS AND BRIEF HEAVY RAIN
POSSIBLE. WELL ABOVE NORMAL TEMPERATURES WITH NEAR RECORD TO
RECORD HIGH POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WELL ABOVE NORMAL TEMPERATURES WILL CONTINUE THROUGH
FRIDAY...BEFORE SLOWLY MODERATING THROUGH EARLY NEXT WEEK.
ISOLATED SHOWERS AND THUNDERSTORMS REMAIN A POSSIBILITY PRIMARILY
OVER THE MOUNTAINS DURING THE PERIOD. GUSTY WINDS AND BRIEF HEAVY
RAIN POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:43 PM MSTFlash Flood WarningVEFMohave2 hr
Aug 9, 3:55 PM MSTFlash Flood WarningVEFMohave102 min
Aug 9, 4:04 PM MSTFlash Flood WarningVEFMohave116 min
Aug 9, 4:32 PM MSTFlash Flood WarningVEFMohave118 min
Aug 9, 4:48 PM MSTSevere Thunderstorm WarningVEFMohave23 min

Nearby

Flash Flood Warnings in Arizona, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.